Alert archive / Michigan / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 111, NWS Grand Rapids, MI

July 16, 2008Isabella County, Mecosta County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 16, 2008, 5:53 PM EDT for Isabella County, Mecosta County, Michigan. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2008, 5:53 PM EDT (21:53 UTC)
Expired
Jul 16, 2008, 7:00 PM EDT
In force
67 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon

Counties Isabella County, MI, Mecosta County, MI

The radar

The Grand Rapids radar (KGRR), 91 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 4:33 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2008-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 973 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2008-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
973 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 4:00 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 16, 4:00 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 PM EDT WED JUL 16 2008

LATEST UPDATE...ALL SECTIONS BUT AVIATION AND HYDROLOGY...

.SYNOPSIS...(400 PM EDT WED JUL 16 2008)
A FRONTAL BOUNDARY EXTENDING FROM CENTRAL LOWER MICHIGAN TO SOUTH
DAKOTA WEDNESDAY AFTERNOON WILL LIFT NORTH ON THURSDAY THEN SINK
SOUTH AGAIN ON FRIDAY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
PERIODICALLY ALONG AND NORTH OF THIS FRONTAL BOUNDARY... WITH VERY
WARM AND HUMID CONDITIONS SOUTH OF THE FRONT.

&&

.SHORT TERM...(400 PM EDT WED JUL 16 2008)
(TONIGHT THROUGH FRIDAY NIGHT)
MAIN CHALLENGE IN THE SHORT TERM IS CONVECTIVE TRENDS. BELIEVE
CURRENT ACTIVITY OVER IN WISCONSIN WILL PROBABLY REMAIN THERE AND
BUILD SOUTHWARD ACROSS THE MSN AND MKE AREAS WHERE MAX INSTABILITY
WITH CAPES OF 4000-5000 J/KG EXISTS.

MEANWHILE IN OUR NECK OF THE WOODS... BELIEVE WE/LL PROBABLY SEE
SOME WIDELY SCATTERED STORMS LATE THIS AFTERNOON AND EVENING NORTH
OF I-96 AND EAST OF HWY 131 WHERE DECENT SFC CONVERGENCE WILL EXIST
IN THE VICINITY OF THE WEAK SFC FRONTAL BOUNDARY AND AT THE
INTERSECTION OF THE LAKE BREEZE FRONT. OUR CAPES AREN/T TOO SHABBY
EITHER... AROUND 3000 J/KG... SO CANT RULE OUT A SVR CELL OR TWO.
ALL OF THIS DIURNAL/SFC BASED ACTIVITY SHOULD TEND TO DISSIPATE
TOWARD SUNSET.

THEN THE QUESTION FOR LATER TONIGHT BECOMES WHETHER OR NOT WE/LL SEE
A LATE NIGHT MCS ROLLING ACROSS NRN LWR MI...POSSIBLY AFFECTING OUR
NRN CWFA. THERE IS CURRENTLY A SHORTWAVE SEEN ON WATER VAPOR IMAGERY
SCOOTING EAST ACROSS NORTH DAKOTA... AND THIS FEATURE COULD
CERTAINLY BE AN IMPETUS FOR NOCTURNAL MCS ACTIVITY AS IT HEADS ESE
WITH 500 MB HGT CONTOURS. WILL MAINTAIN THE THOUGHTS OF PREVIOUS
FORECASTER... WITH POPS RANGING FROM ONLY 15 PCT OR SO SOUTH OF I-96
TO 50-60 PCT IN THE FAR NRN CWFA AFTER 06Z.

THE SURFACE FRONT SHOULD LIFT NORTH OF THE AREA ON THURSDAY...
LEADING TO A DRY/HOT/HUMID AFTERNOON OVER ALL OF THE CWFA. NOTE THAT
AN OZONE ACTION DAY HAS BEEN ISSUED FOR PARTS OF OUR AREA. WILL
CARRY POPS IN THE NORTH THURSDAY MORNING TO ACCOUNT FOR POSSIBILITY
OF LINGERING AFOREMENTIONED NOCTURNAL MCS... THEN DRY FOR CWFA WIDE
FOR THE AFTERNOON.

THE FRONT IS PROGGED TO SLIP SOUTH AGAIN LATER THURSDAY NIGHT AND
FRIDAY... SO WILL ACCORDINGLY HAVE CHANCE POPS SPREADING BACK
SOUTHWARD INTO THE CWFA. HOWEVER CHANCES WILL STILL ONLY BE 15-20
PCT FOR AREA SOUTH OF I-96.

&&

.LONG TERM...(400 PM EDT WED JUL 16 2008)
(SATURDAY THROUGH WEDNESDAY)
WE WILL STILL BE COPING WITH THE FRONTAL BOUNDARY INTO THE EXTENDED
PERIOD.  IT APPEARS THE BOUNDARY WILL BE ACROSS THE SOUTHERN
PORTION OF THE CWA BY EARLY SATURDAY.  WITH HIGHER CONFIDENCE THE
MODELS ARE POINTING TO A WET BEGINNING TO THE WEEKEND AS A MID LEVEL
SHORT WAVE CROSSES THE GREAT LAKES SATURDAY OR SATURDAY NIGHT.  HAVE
INCREASED POPS ACROSS THE SOUTHERN AND CENTRAL PORTIONS OF THE CWA
FOR BOTH SATURDAY AND SATURDAY NIGHT.  THIS WAVE AND IT/S PCPN COULD
LINGER INTO SUNDAY AS THE GFS SUGGESTS...HOWEVER THE ECMWF WAS
MOVING IT EAST BY THIS TIME SO WILL KEEP POPS ON THE LOW SIDE.

THERE IS UNCERTAINTY HOW FAR SOUTH THE FRONT WILL SAG INTO THE EARLY
PART OF NEXT WEEK.  WILL HOLD ON TO LOW POPS SUNDAY NIGHT AND
MONDAY...HOWEVER BY MONDAY NIGHT IT APPEARS CANADIAN HIGH PRESSURE
WILL SHOVE THE FRONT FURTHER SOUTH AND WE SHOULD FINALLY START TO
DRY OUT.  HAVE LEFT SLGT CHC POPS IN FOR POSSIBLE DAYTIME CONVECTION
ACROSS THE SOUTHERN CWA FOR BOTH TUESDAY AND WEDNESDAY AS THE FRONT
APPEARS TO ONLY SAG TO CENTRAL IN/OH AND SOME MOISTURE MAY TRY TO
CROSS NORTH OF THE FRONT.

&&

.MARINE...(400 PM EDT WED JUL 16 2008)
VERY WARM/HUMID AIR MASS MOVING ACROSS THE LAKE MAY RESULT IN SOME
HAZE OVER THE NEXT FEW DAYS. RELATIVELY WEAK WIND FIELDS ARE PRESENT
ATTM WITH THE FRONT NEARBY... BUT THEY MAY STRENGTHEN A BIT OUT OF
THE SW ON THURSDAY AS THE FRONT LIFTS NORTH. STILL... THE FLOW
PROBABLY WONT BECOME STRONG ENOUGH TO WARRANT ANY SMALL CRAFT
ADVISORIES. WE WILL PROBABLY HAVE A WIND SHIFT TO THE N/NE NORTH OF
HOLLAND ON FRIDAY AFTERNOON AND NIGHT AS THE FRONT SLIPS SOUTH
AGAIN.

&&

.AVIATION...(148 PM EDT WED JUL 16 2008)
INSTABILITY WAS INCREASING THIS AFTERNOON RESULTING IN A GROWING CU
FIELD.  BELIEVE THERE WILL BE POP UP SHOWERS AND THUNDERSTORMS INTO
THE MID/LATE AFTERNOON AS THE INSTABILITY IS MAXIMIZED.  THIS
CONVECTION SHOULD REMAIN WIDELY SCATTERED HOWEVER...SO WILL JUST
MENTION VCTS AT THIS POINT AWAY FROM THE LAKE.  ANY STORMS WILL DIE
OFF PRIOR TO MIDNIGHT WITH THE LOSS OF SURFACE HEATING.  SOMEWHAT
DRIER AIR ARRIVES OVERNIGHT...SO FEEL THAT THURSDAY MORNING INTO THE
EARLY AFTERNOON WILL BE STORM FREE FOR THE TAF SITES.

&&

.HYDROLOGY...(400 PM EDT WED JUL 16 2008)
USGS RIVER GAGES CONTINUE TO SHOW LEVELS ACROSS THE AREA AT OR ABOVE
NORMAL. AIR MASS IS BECOMING INCREASINGLY MOIST WITH PRECIPITABLE
WATERS APPROACHING 1.50 INCHES OVER THE CWFA THIS MORNING. THE MOST
WIDESPREAD RAINFALL THROUGH THE END OF THE WEEK LOOKS TO REMAIN JUST
NORTH OF THE CWFA...CLOSER TO THE NOSE OF THE LOW LEVEL JETS
EXPECTED TO IMPACT THE AREA. ANY STORMS THAT DO DEVELOP WILL HAVE
THE POTENTIAL TO PRODUCE LOCALLY HEAVY DOWNPOURS. BASIN AVERAGES ARE
EXPECTED TO REMAIN RATHER LOW ATTM...GENERALLY LESS THAN A QUARTER
OF AN INCH FOR EACH PERIOD.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS:     MEADE
SHORT TERM:   MEADE
LONG TERM:    JK
MARINE:       MEADE
AVIATION:     JK
HYDROLOGY:    NJJ
Hazardous weather outlook, Jul 16, 12:02 PM EDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1202 PM EDT WED JUL 16 2008

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-171015-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1202 PM EDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONTINUE INTO THE EARLY EVENING. THE BEST CHANCE FOR STORMS WILL BE
ALONG AND EAST OF HIGHWAY 131 AND ALONG AND NORTH OF INTERSTATE 96.

ALTHOUGH THE COVERAGE OF STORMS THIS AFTERNOON AND EVENING IS NOT
EXPECTED TO BE SIGNIFICANT... THOSE THAT DO FORM WILL HAVE THE
POTENTIAL OF BECOMING STRONG OR SEVERE WITH LARGE HAIL... A DAMAGING
WIND GUST AND TORRENTIAL RAIN. STORM MOVEMENT WILL BE SLOW AT ONLY
AROUND 10 MPH TO THE EAST SOUTHEAST.

SCATTERED STORMS THIS EVENING INLAND FROM LAKE MICHIGAN SHOULD
DIMINISH IN COVERAGE AND INTENSITY TOWARD SUNSET... THEN THE
POTENTIAL EXISTS FOR A LATE NIGHT THUNDERSTORM COMPLEX TO AFFECT
AREAS NORTH OF INTERSTATE 96. THESE STORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL AND FREQUENT LIGHTNING... PARTICULARLY NEAR AND NORTH OF
HIGHWAY U.S. 10.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THURSDAY
THROUGH TUESDAY AS LOW PRESSURE MOVES ALONG A WAVERING FRONT ACROSS
LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON AND TONIGHT
BECAUSE THE COVERAGE OF STORMS WILL BE RATHER LIMITED.

MEADE

In the hours before

Special weather statement, Jul 16, 4:29 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
429 PM EDT WED JUL 16 2008

MIZ037-038-043-044-162130-
LAKE-MASON-NEWAYGO-OCEANA-
429 PM EDT WED JUL 16 2008

...SPECIAL WEATHER STATEMENT...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 8 MILES NORTHWEST OF BITELY...MOVING
EAST AT 8 MPH.

* LOCATIONS IN THE PATH OF THE STORM INCLUDE...

  COLFAX...             VOLNEY...             TROY TWP...
  LOGAN TWP...          LAKE TWP...           WOODLAND PARK...
  BITELY...             LILLEY...             HOME TWP...

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WINDS GREATER THAN
40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4384 8568 4369 8568 4369 8610 4394 8610
TIME...MOT...LOC 2029Z 259DEG 7KT 4383 8597

COBB
Local storm report, Jul 16, 5:04 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
504 PM EDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             BALDWIN                 43.90N 85.85W
07/16/2008  E0.25 INCH       LAKE               MI   COUNTY OFFICIAL

&&

MKALEMBK
Local storm report, Jul 16, 5:09 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
509 PM EDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             BALDWIN                 43.90N 85.85W
07/16/2008  E1.00 INCH       LAKE               MI   COUNTY OFFICIAL

            HAIL REPORTED AT THE COURT HOUSE.

&&

MKALEMBK
Local storm report, Jul 16, 5:40 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
540 PM EDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             PARIS                   43.77N 85.50W
07/16/2008  E0.25 INCH       MECOSTA            MI   COUNTY OFFICIAL

            HEAVY RAIN ALSO REPORTED.

&&

MKALEMBK
Local storm report, Jul 16, 5:52 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
552 PM EDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     FLOOD            1 S BALDWIN             43.88N 85.85W
07/16/2008                   LAKE               MI   COUNTY OFFICIAL

            M-37 FLOODED JUST SOUTH OF THE CITY OF BALDWIN IN FRONT
            OF THE LAUNDROMAT.

0549 PM     HAIL             2 S MOUNT PLEASANT      43.58N 84.75W
07/16/2008  E0.88 INCH       ISABELLA           MI   TRAINED SPOTTER

            NICKEL SIZE BUT GETTING BIGGER.

&&

MKALEMBK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 10:16 PM EDTSpecial Weather StatementGRRClare, Osceola59 min
Jul 16, 4:29 PM EDTSpecial Weather StatementGRRLake61 min
Jul 16, 4:54 PM EDTSevere Thunderstorm WarningGRRLake51 min
Jul 16, 5:10 PM EDTSevere Thunderstorm WarningGRRIsabella50 min
Jul 16, 5:16 PM EDTSpecial Marine WarningGRR89 min
Jul 16, 5:20 PM EDTSevere Thunderstorm WarningGRRIsabella, Mecosta40 min
Jul 16, 5:31 PM EDTSevere Thunderstorm WarningGRRGratiot44 min
Jul 16, 5:36 PM EDTAreal Flood AdvisoryGRRLake4 hr
Jul 16, 5:42 PM EDTSevere Thunderstorm WarningGRRIsabella, Lake, Mecosta, Osceola63 min
Jul 16, 6:08 PM EDTSevere Thunderstorm WarningGRRGratiot, Isabella52 min
Jul 16, 6:14 PM EDTAreal Flood AdvisoryGRRClare, Gratiot, Isabella, Mecosta, Osceola5 hr
Jul 16, 6:27 PM EDTSevere Thunderstorm WarningGRRMuskegon, Oceana78 min
Jul 16, 6:32 PM EDTSevere Thunderstorm WarningGRRClare, Isabella49 min
Jul 16, 6:40 PM EDTSevere Thunderstorm WarningGRRGratiot, Isabella, Montcalm50 min
Jul 16, 6:43 PM EDTSpecial Marine WarningGRR92 min
Jul 16, 6:57 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Kent, Ottawa78 min
Jul 16, 6:58 PM EDTFlash Flood WarningGRRIsabella3 hr
Jul 16, 7:13 PM EDTSevere Thunderstorm WarningGRRMecosta, Newaygo47 min
Jul 16, 7:33 PM EDTSevere Thunderstorm WarningGRRKent42 min
Jul 16, 7:52 PM EDTSevere Thunderstorm WarningGRRVan Buren53 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.